Abstract and Applied Analysis

Abstract and Applied Analysis / 2014 / Article

Letter to the Editor | Open Access

Volume 2014 |Article ID 324836 | 2 pages | https://doi.org/10.1155/2014/324836

Extension of the GSMW Formula in Weaker Assumptions

Academic Editor: Pavel Kurasov
Received03 Mar 2014
Accepted15 Apr 2014
Published30 Apr 2014

Abstract

In this note, the generalized Sherman-Morrison-Woodbury (for short GSMW) formula is extended under some assumptions weaker than those used by Duan, 2013.

1. Introduction

Denote by (by , when ) the set of all bounded linear operators from into , where and are complex Hilbert spaces. For , let , , and be the adjoint, the range, and the null space of , respectively. Recall that the original SMW [13] formula (1) is only valid when , , and are invertible and the SMW formula has the form where .

Let be the identity in and let . Recall that the standard inverse of must satisfy (I) , while the generalized inverse of need only to satisfy (I). Note that is unique if imposed additional conditions as (II) , (III) , (IV) , (V) , and (VI) , where satisfying (II) are called -inverse of , denoted by . Similarly, (I, II, V)-inverses are called group inverses, denoted by . (I, II, III, IV)-inverses are Moore-Penrose inverses, denoted by . And (II, V, VI)-inverses are called Drazin inverses, denoted by (see [4]), where is the Drazin index of . Note that the standard inverse, the group inverse, the Moore-Penrose inverse, and the Drazin inverse all belong to the 2-inverse. It is straight that the SMW formula holds for all the inverses if and only if it holds for the -inverse.

Because of its wide applications in statistics, networks, structural analysis, asymptotic analysis, optimization, and partial differential equations (see [5]), the properties and generalizations of the SMW formula have caught mathematicians attention (see [18]). Duan (see [9]) finally generalized the SMW formula to the -inverse (hence, to all the inverses, uniformly denoted by ). Under some sufficient conditions (see [9]), the generalized Sherman-Morrison-Woodbury (for short GSMW) formula has the form where , , and .

Duan questioned whether the GSMW formula can be extended in some weaker assumptions. This problem is worthy of being followed up.

2. Main Result

The following two lemmas are used to prove the main result.

Lemma 1. If and , then if and only if .

Lemma 2. Let , , and . Let also , , and . Then, the following three statements are equivalent: (i)the GSMW formula holds; (ii); (iii).

Proof. The GSMW formula holds if and only if . But it is easy to see that . Hence, we have and, meanwhile,
It is immediate that the three statements are equivalent.

Now, the first main result of this paper is given as follows.

Theorem 3. Let , , and . Let also and . The GSMW formula holds if one of the two following statements holds: (i), ; (ii), .

Proof. Note that . (i)Assume that , . By Lemma 1, we have and . Hence, = . (ii)Assume that , . By Lemma 1, we have and . Hence, = .
By Lemma 2, The GSMW formula holds if one of (i) and (ii) holds.

3. Concluding Remark

According to Theorem 3 in this paper, Theorem 5 and Corollary 6 in [9] still hold under weaker assumptions. It must be noted that there are no assumptions on in Theorem 3; hence, it also present more convenience than Theorem 3 and Corollary 4 in [9] in applications. The results are even robust for the finite dimensional case. Nevertheless, it remains undetermined whether these assumptions are the weakest. We would like to propose this unresolved issue as an open question for international research interest.

Conflict of Interests

The authors declare that there is no conflict of interests.

Acknowledgments

This research is financially supported by the CAS-SAFEA Innovation Team Project “Research on Ecological Transect in Arid Land of Central Asia.”

References

  1. M. S. Bartlett, “An inverse matrix adjustment arising in discriminant analysis,” Annals of Mathematical Statistics, vol. 22, pp. 107–111, 1951. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. J. Sherman and W. J. Morrison, “Adjustment of an inverse matrix corresponding to a change in one element of a given matrix,” Annals of Mathematical Statistics, vol. 21, pp. 124–127, 1950. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  3. M. A. Woodbury, “Inverting Modified Matrices,” Tech. Rep. 42, Statistical Research Group, Princeton University, Princeton, NJ, USA, 1950. View at: Google Scholar
  4. A. Ben-Israel and T. N. E. Greville, Generalized Inverses: Theory and Applications, Springer, New York, NY, USA, 2nd edition, 2003. View at: MathSciNet
  5. W. W. Hager, “Updating the inverse of a matrix,” SIAM Review, vol. 31, no. 2, pp. 221–239, 1989. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. C. Y. Deng, “A generalization of the Sherman-Morrison-Woodbury formula,” Applied Mathematics Letters, vol. 24, no. 9, pp. 1561–1564, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. T. Steerneman and F. van Perlo-ten Kleij, “Properties of the matrix A-XYx2a;,” Linear Algebra and Its Applications, vol. 410, pp. 70–86, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. Y.-N. Dou, G.-C. Du, C.-F. Shao, and H.-K. Du, “Closedness of ranges of upper-triangular operators,” Journal of Mathematical Analysis and Applications, vol. 356, no. 1, pp. 13–20, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. Y. T. Duan, “A generalization of the SMW formula of operator A+YGZx2a; to the {2}-inverse case,” Abstract and Applied Analysis, vol. 2013, Article ID 694940, 4 pages, 2013. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2014 Wenfeng Wang and Xi Chen. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

550 Views | 370 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.